MAUDE Adverse Event Report: COVIDIEN LLC APS (AUTOMATIC PERIODIC STIMULATION) ELECTRODE; ELECTRODE, NEEDLE

COVIDIEN LLC APS (AUTOMATIC PERIODIC STIMULATION) ELECTRODE; ELECTRODE, NEEDLE
Model Number 8228053
Medical Device Problem Codes Material Separation (1562); Use of Device Problem (1670)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 04/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare provider (hcp) reported that when the aps electrode did not work, it was noticed that the green silicon sling was defective and looked split.The stimulation point (the metal point, which delivers the stimuli) was lost during procedure and was not found.It could not be determined where the point was lost.The aps electrode was placed at the vagus nerve of the patient.There was no patient impact reported.
 
Event or Problem Description
Additional information received stated that there was no other intervention performed to locate the missing point.The electrode was unpacked normally and not inspected before using it to determine if there was damaged.Metal electrode was not found and customer does not know where it was lost.There was no declaration of patient impact for this incident.
 
Additional Manufacturer Narrative
H6: the fdp c76143, fdm 4114, fdr 3221 and fdc 67 are no longer applicable.H3: analysis results were not available as of the date of this report.A follow-up report will be submitted when analysis is complete.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H6: fdm c139464, fdr c92143, fdc c91868 are no longer applicable.H3: visually, the c-clip contact (stimulation point) was pulled into the clip body which would have resulted in the reported event.With the contact being pulled into the clip body may have been perceived as missing however it was not.Per ¿detail a¿ the drawing shows the contact being exposed / flush to the inside diameter of the clip body and the returned sample was 0.06¿ away from flush which indicates an out of specification condition.The misalignment of the contact would result in improper function of the electrode.The wire attached to the electrode contact showed indentations consistent with it being aligned with the c-clip however the indentations were 0.06¿ from the distal side of the clip.The misalignment of the contact, wire, clip body corresponded which indicates it was assembled properly at some point.There was no split in the ¿sling¿ clip as reported, the clip matched the drawing.The supplier requirements on the drawing include: make sure the electrode contact is seated in item 2 (body, aps electrode) as shown; resistance shall be less than 25 ohms end to end (zero the meter leads before testing) establish electrical contact by installing a 0.079¿ diameter pin into item 2 (body, aps electrode), supplier shall perform 100% testing.The supplier requirements would have detected the reported defect if present during testing.The customer indicated the aps electrode was placed at the vagus nerve of the patient which indicates use and handling.The information most likely indicates inadvertent axial force was applied between the clip and wire/contact assembly during handling which misaligned the contact.Conclusion: in the returned condition, there was an out of specification condition that is likely related to the complaint (due to physical damage).The most likely underlying cause is consistent with, mishandling.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
APS (AUTOMATIC PERIODIC STIMULATION) ELECTRODE
Common Device Name
ELECTRODE, NEEDLE
Manufacturer (Section D)
COVIDIEN LLC
15 hampshire street
mansfield 02048
MDR Report Key10183475
Report Number9612501-2020-00897
Device Sequence Number11571631
Product Code GXZ
UDI-Device Identifier00763000034092
UDI-Public00763000034092
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K083124
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/05/2023
Device Model Number8228053
Device Catalogue Number8228053
Device Lot Number0218164435
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/27/2020
Supplement Date Received by Manufacturer06/24/2020
07/27/2020
Initial Report FDA Received Date06/23/2020
Supplement Report FDA Received Date07/22/2020
08/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1